Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
181 Doctors are Online

Is persistent rectal burning after defecation for 2 years a sign of permanent damage?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2837 Questions
Question
I am concerned. I have had a persistent rectal burning after going to the bathroom for years. I got it checked out by a colonoscopy and they didn’t find anything except gastritis. The only way I have found relief is by applying hemmerhoid cream after using the bathroom. I’ve been doing that every day for at least two years. And I’ve just now been informed that I’m not supposed to use it for an extended period of time, and I am super scared that I’ve done permanent damage. How likely is that? Please help. Thanks.
Tue, 29 May 2018 in Digestion and Bowels
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 54 minutes later
Brief Answer:
Questions for you

Detailed Answer:
Hello and welcome,

Can you please tell me the ingredients in the hemorrhoid cream you have been using and the potency for each medication?

Also, are you able to pass stool without straining?
Above answer was peer-reviewed by
 
Follow-up: Is persistent rectal burning after defecation for 2 years a sign of permanent damage? 5 minutes later
14.4% Glycerine, 0.25% Phenylephrine HCI, 1% Pramoxibe HCI, 15% White patrolatum. And I sometimes need to strain. Though I try not to.


Sometimes, I end up with very loose stool as well.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 32 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
You didn't list any steroids but pramoxine is sometimes combined with steroids such as hydrocortisone. If the preparation that you use is purchased over the counter, without a prescription, then it doesn't contain a steroid cream, which is the main concern with long term use.

So unless you have developed additional problems, the cream you are using shouldn't pose significant problems from long term use.

Glycerine and petrolatum are lubricating.
Phenylephrine constricts blood vessels (taken orally it is a nasal decongestant by the same mechanism).
Pramoxine is a local anesthetic.

I'm wondering if you might have equal success if you just use glycerine, Vaseline, or a bit of zinc oxide.

Zinc oxide is my go-to ointment for many purposes as it is soothing and healing. It contains zinc, which helps skin and wounds, and petrolatum (Vaseline). You might try that for awhile instead and skip some of the medications that way. It is sold over the counter.

Increasing fiber (you've probably been told this already) and water can help regulate BMs so that they are neither loose nor need to strain. You can do this by gradually increasing vegetables in your diet. Fruit is ok too but sometimes then you run more risk of loose stools.
Above answer was peer-reviewed by
 
Follow-up: Is persistent rectal burning after defecation for 2 years a sign of permanent damage? 5 minutes later
Thanks very much. Yes. It’s an OTC medication. Thank you.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 6 minutes later
Brief Answer:
Your welcome!

Detailed Answer:
One more bit of clarification:
While it does not sound like you have done damage, it would be better to use something without medication (i.e. avoiding the anesthetic and decongestant). So give the zinc oxide a try.

Your welcome and best wishes for your new year,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor